ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: TH-PO122

Hydralazine-Induced ANCA Vasculitis: The Fault in Our Drugs

Session Information

  • AKI: Mechanisms - I
    November 03, 2022 | Location: Exhibit Hall, Orange County Convention Center‚ West Building
    Abstract Time: 10:00 AM - 12:00 PM

Category: Acute Kidney Injury

  • 103 AKI: Mechanisms

Authors

  • Siddiqui, Neha, AtlantiCare Regional Medical Center, Atlantic City, New Jersey, United States
  • Shastri, Jay G., AtlantiCare Regional Medical Center, Atlantic City, New Jersey, United States
  • Alcantara, Lorraine, AtlantiCare Regional Medical Center, Atlantic City, New Jersey, United States
  • Lalani, Areej, AtlantiCare Regional Medical Center, Atlantic City, New Jersey, United States
  • Khan, Anum Shoaib, AtlantiCare Regional Medical Center, Atlantic City, New Jersey, United States
  • Sinha, Ram, AtlantiCare Regional Medical Center, Atlantic City, New Jersey, United States
Introduction

Hydralazine is a vasodilator used in the management of high blood pressure. It is not a first-line agent and is usually given to patients who can not tolerate ACE/ARB or as an additional therapy in patients who have residual hypertension. Hydralazine is known to cause a drug-induced lupus-like syndrome but rarely, Hydralazine can cause antineutrophil cytoplasmic antibody-associated (ANCA) vasculitis, it commonly presents as multi-organ related vasculitis with skin and pulmonary-renal manifestations. In this case study, we present a rare case of renal limited hydralazine induced ANCA vasculitis.

Case Description

An 89-year-old female presented to the emergency department due to acutely worsening kidney function in outpatient labs. Urine analysis was positive for hematuria and proteinuria. Ultrasound of the kidneys showed no signs of obstruction. Creatinine continued to rise despite the discontinuation of ACE inhibitors. The patient was positive for p-ANCA/MPO, ANA, and double-stranded DNA antibodies. C3 level was normal and C4 was at the low end of normal. The patient was recently started on hydralazine 100mg TID eleven months before presentation. She denied joint discomfort, visible hematuria, rashes, hemoptysis, shortness of breath, or signs of purpura. She received pulse dose steroids and hydralazine was discontinued. Creatinine responded to discontinuation of hydralazine supporting the diagnosis of hydralazine-associated vasculitis. The patient refused to undergo a biopsy hence immunosuppressive therapy could not be initiated.

Discussion

Hydralazine-induced ANCA vasculitis has an incidence of 5.4% in patients receiving 100mg/day of hydralazine and 10.4% in patients receiving 200mg/day for more than 3 years. It mostly presents with multi-organ system disease, there are only four reported cases of hydralazine induced vasculitis limited to the kidney. In a large study comprising 80 cases of hydralazine associated ANCA–GN, 98% of the subjects were P-ANCA/MPO positive and 39% had dual positivity with P-ANCA and C-ANCA. There are few reported cases of asymptomatic, renal limited, hydralazine induced ANCA vasculitis which makes it challenging to diagnose and, therefore, can be easily missed. Increasing awareness amongst the health care workers can lead to timely diagnosis and prompt initiation of treatment resulting in a better outcome.